Alert archive / Maine / Wind Advisories in 2024

Wind Advisory 9, NWS Caribou, ME

December 4, 2024Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Dec 4, 2024, 3:25 PM EST for Hancock County, Washington County, Maine. It took effect at Dec 5, 2024, 1:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2024, 3:25 PM EST (20:25 UTC)
In effect from
Dec 5, 2024, 1:00 AM EST
Expired
Dec 5, 2024, 10:00 AM EST
In force
9 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2024-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2024-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WWUS71 KCAR 042025
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
325 PM EST Wed Dec 4 2024

MEZ029-030-050430-
/O.NEW.KCAR.WI.Y.0009.241205T0600Z-241205T1500Z/
Coastal Hancock-Coastal Washington-
Including the cities of Orland, Bar Harbor, Eastport, Castine,
Bucksport, Machias, Ellsworth, Perry, and Cherryfield
325 PM EST Wed Dec 4 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph expected.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 1 AM to 10 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

MStrauser
3 follow-up statements
872 
WWUS71 KCAR 050229
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
929 PM EST Wed Dec 4 2024

MEZ029-030-051000-
/O.CON.KCAR.WI.Y.0009.241205T0600Z-241205T1500Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland,
Castine, Eastport, Perry, Machias, and Cherryfield
929 PM EST Wed Dec 4 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 1 AM to 10 AM EST Thursday.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Isolated to scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
752 
WWUS71 KCAR 050753
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
253 AM EST Thu Dec 5 2024

MEZ029-030-051500-
/O.CON.KCAR.WI.Y.0009.000000T0000Z-241205T1500Z/
Coastal Hancock-Coastal Washington-
Including the cities of Castine, Bucksport, Bar Harbor, Machias,
Ellsworth, Orland, Perry, Cherryfield, and Eastport
253 AM EST Thu Dec 5 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Strong winds may blow down limbs, trees, and powerlines. 
  Isolated power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

AStrauser
294 
WWUS71 KCAR 051447
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
947 AM EST Thu Dec 5 2024

MEZ029-030-051600-
/O.EXP.KCAR.WI.Y.0009.000000T0000Z-241205T1500Z/
Coastal Hancock-Coastal Washington-
Including the cities of Perry, Orland, Cherryfield, Castine,
Ellsworth, Bucksport, Bar Harbor, Machias, and Eastport
947 AM EST Thu Dec 5 2024

...WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

Winds are decreasing. Thus, the Wind Advisory will be allowed to 
expire at 10 AM.

$$

Norcross

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Dec 4, 12:58 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 4, 12:58 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1258 PM EST Wed Dec 4 2024

.SYNOPSIS...
Low pressure will rapidly approach from the northwest today and
cross the area Thursday. Low pressure then deepens over the
Maritimes on Friday while ridging builds over the forecast area
on Saturday. A weak low pressure system approaches the region
Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
1255 PM Update (MS):
Refreshed the forecast given the latest trends in observations
and 12z guidance. Snow ratios were reduced slightly for the
event due to the winds, reducing amounts slightly in some spots
across the north. However, the overall changes are minor and the
forecast remains on track. Wind gusts were also increased along
the coast and over the waters for late tonight into early
Thursday morning due to the forecast low level instability
during the transit of the low level jet.

Previous Discussion...
The large clipper system will move across Quebec and cross into
the region today and tonight, then exit the region on Thursday.
For today, the approaching clipper will switch winds from light
and variable to SSW and breezy by the afternoon. Upper air
model soundings indicate a layer of low clouds this morning in
the north and clear skies in the south. If mid level dry air
moves into the north, then expect some breaks in the clouds for
the afternoon. Temps will be in the upper 20s.

By tonight, high res models show a quicken of the system from
the previous forecast. Thus the onset for precip has increased
by about 2 hours. Increasing SW flow will bring a warm airmass
into the region, creating an antidiurnal pattern for the night.
The main question for tonight is how far north the warm nose of
the airmass will progress. As of this update, the rain/snow line
will begin along the Downeast coast after sunset, then
gradually move north, reaching Bangor Region after midnight.
Expect very little progression northward of the rain/snow line
into Thursday morning.

For the north, the main concern will be the snow rates as the
occlusion boundary moves into the region after midnight and the
breezy winds creating blowing snow. As of this update,
increasing SW flow will create higher snow rates up to 1 inch
per hour along the Central Highlands. Snow rates of up to 0.5
inches per hour in the North Woods, St John Valley, and central
and southern Aroostook. In addition, gusts are expected to reach
up to 35 mph in the north, causing the falling to become
blowing snow. Expect reduced visibility for the Thursday morning
commute.

By Thursday, the rest of the occlusion will push through the
region, making for continued rain in the south and snow in the
north. Some areas in the north could still see snow rates up to
0.5 inches per hour for the later morning commute. The good new
is high confidence of the center of the clipper moving into the
region by the afternoon. This will decrease winds and precip,
though not completely stopping either. As the occlusion starts
to exit, a cold airmass behind the system will start slowly
decreasing temps with the sunset. This will change all precip
over to snow for the evening. Impacts for this system will be
travel difficulties and isolated power outages.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As the low pressure system exits to the east, the pressure
gradient aloft will begin to tighten once more, leading to high
winds that could mix down to the surface and produce strong
gusts. This, coupled with high snow ratios (approaching 20:1) with
any wrap around moisture behind the low which could result in
fluffy snow consistency, may result in patchy blowing snow
through the night Thursday night over the Crown of Maine.
Additionally, strong wind gusts 35 to 40 mph could result in
isolated power outages throughout the entire forecast area,
including down through the coast.

These strong westerly winds will quickly advect cold air into
the region, with temperatures near steady or even falling
slightly through the day on Friday. High temperatures on Friday
may only lift into the low to mid 20s.

Winds will gradually decrease late in the day on Friday into
Friday night as a ridge of high pressure moves into the area and
the pressure gradient aloft begins to relax. Should winds
decrease and skies clear enough behind the rapidly exiting
system Friday night, surface decoupling may lead to temperatures
plummeting towards zero through the forecast area, resulting in
the coldest night of the season so far. Lows could stall in the
mid to upper single digits above zero or, should conditions
clear out quickly enough, may fall to right around zero,
particularly over the North Woods or in any typical colder
valleys of the north. Since these very cold temperatures will
occur shortly after strong wind gusts sweep across the forecast
area, be prepared with a safe alternate heat source on hand in
case of lingering power outages.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A narrow ridge of high pressure should remain over the area
Saturday into Saturday night, and colder than average
temperatures may continue with highs on Saturday only lifting
into the upper teens to lower 20s. For Saturday night, two
solutions are possible: an approaching clipper system could
produce increasing cloud cover through the night, along with
some early snow showers, and low temperatures may be comparable
to Friday night. However, if the ridge of high pressure runs
into any sort of blocking pattern from the previous low pressure
system deepening into the North Atlantic, skies could remain
clear for longer into the night, and coupled with light winds,
another night of radiational cooling could lead to temperatures
falling to around zero across the north, to potentially below
zero in the North Woods and any other typical colder valleys of
the north.

A weak clipper system may push through the forecast area Sunday,
bringing another round of snow showers, but accumulations are
likely to be much less than the previous clipper system as the
Sunday system may be more moisture starved, and also be a quick
mover. A generally unsettled pattern may persist heading into
early next week, as a deep, elongated upper level trough begins
to approach from the west, setting up a favorable pattern for
several more shortwaves to push into the region.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: MVFR/VFR conditions today in the north and VFR in
the south. For tonight, MVFR conditions developing for all
terminals due to low cigs and vsby due to snow in the north and
rain in the south. Possible IFR/LIFR in the north due to higher
snowfall rates. LLWS beginning around midnight at most terminals.
SE winds 5-15 kts, increasing to 10-20 kts late, except higher
winds and gusts expected at BHB and other coastal airports.

By Thursday, MVFR/IFR conditions in low cigs and vsby due to
snow in the north and rain in the south. All terminals become
snow by later afternoon. SE winds 5-15 kts early, then switching
to WSW by the afternoon.

SHORT TERM:
Thurs night...Terminals from KMLT and KHUL south will improve to
VFR after early rain/snow showers end, while terminals from KPQI
north remain MVFR/IFR with scattered snow showers. Increasing W
winds 10 to 20 kts with gusts 25 to 35 kts.

Fri...Improving towards VFR across all terminals. W winds 10 to
20 kts gusting 25 to 35 kts, with LLWS possible.

Fri night - Sat Night...VFR across all terminals. W winds 5 to
10 kts.

Sun...Deteriorating to IFR or lower with light snow. SW winds
shifting S at 5 to 10 kts.

&&

.MARINE...
NEAR TERM: Winds and seas remain below SCA conditions today.
Winds and seas increase tonight with winds reaching gale force
by midnight. A Gale Warning has been issued for tonight. A few
gusts to storm force are possible (roughly 50 percent chance)
for a few hours between 10-16z Thursday. A lull will then begin
late Thursday morning where winds will decrease, however,
decided to keep the Gale Warning due to winds increasing again
by late Thursday evening.

SHORT TERM: Gale conditions are likely to continue across the
waters through the day on Friday, while seas sit around 8 to 11
ft. Cold W to NW winds over waters that remain mild in
temperature may lead to convective snow showers over the waters
Friday into Friday night, which could limit visibility below 3
miles at times. Winds and seas will gradually decrease to small
craft advisory levels into the weekend.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 7 PM this evening to 1 AM EST Friday
     for MEZ001-004-005-010.
     Winter Weather Advisory from 7 PM this evening to 1 AM EST
     Friday for MEZ002-003-006-031.
MARINE...Gale Warning from 7 PM this evening to midnight EST Friday
     night for ANZ050>052.

&&

Near Term...LaFlash/MStrauser
Short Term...AStrauser
Long Term...AStrauser
Aviation...LaFlash/MStrauser/AStrauser
Marine...LaFlash/MStrauser/AStrauser
Hazardous weather outlook, Dec 4, 4:25 AM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Caribou ME
425 AM EST Wed Dec 4 2024

MEZ011-015>017-029-030-032-050930-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
425 AM EST Wed Dec 4 2024

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snow accumulation is possible early Thursday morning, which
could lead to slick travel conditions. Winds will begin to increase
late in the day Thursday through Thursday night, with gusty winds 35
to 40 mph. Isolated power outages are possible. Temperatures will
then plummet into the single digits above zero Friday into Friday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-004-005-010-050930-
Northwest Aroostook-Northern Piscataquis-Northern Penobscot-
Central Piscataquis-
425 AM EST Wed Dec 4 2024

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST
FRIDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-003-006-031-050930-
Northeast Aroostook-Northern Somerset-Southeast Aroostook-
Southern Piscataquis-
425 AM EST Wed Dec 4 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST FRIDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-050930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
425 AM EST Wed Dec 4 2024

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT EST
FRIDAY NIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:09 AM ESTWinter Storm WarningCARAroostook, Penobscot, Piscataquis39 hr
Dec 4, 3:53 AM ESTGale WarningCAR65 hr

Nearby

Wind Advisories in Maine, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.